My patient is a 30-year-old woman who has used metoclopramide(Drug information on metoclopramide) for years for
abdominal pain. Her gastroenterologist advised her to discontinue the medication
because she is trying to become pregnant. No other drug controls the pain. Is it
safe for her to continue taking metoclopramide?
In a study of 126 women who took metoclopramide during the first trimester of pregnancy for nausea and vomiting, there was no difference between these women and a control group in the incidence of spontaneous abortions or birth defects in the infants.1 Moreover, no significant difference was noted in the rate of live births, in the birth weight of the infants, in prematurity, or in milestones on the Denver Developmental Scale. Thus, the use of metoclopramide during the first trimester is probably not associated with adverse pregnancy outcomes. In addition, in randomized clinical trials involving 52 women, no adverse effects were observed in infants whose mothers were given metoclopramide just before cesarean delivery.2,3
The data are insufficient to support an assertion that metoclopramide use during pregnancy carries no risk. However, if this patient needs the medication to control abdominal pain, I would allow her to continue it.
—Jennifer R. Niebyl, MD
Professor and Head
Department of Obstetrics and Gynecology
University of Iowa Hospitals and Clinics